Skip to main content
eScholarship
Open Access Publications from the University of California

Melanonychia induced by topical treatment of periungual warts with 5-fluorouracil

  • Author(s): Anda, Mariana Catalina De
  • Domínguez, Judith Guadalupe
  • et al.
Main Content

Melanonychia induced by topical treatment of periungual warts with 5-fluorouracil
Mariana Catalina De Anda MD, Judith Guadalupe Domínguez MD
Dermatology Online Journal 19 (3): 10

Department of Dermatology, Hospital “Dr. Manuel Gea González,” Mexico City, Mexico

Abstract

Periungal and subungual warts are benign epidermal neoplasms caused by human papillomaviruses. They represent a challenge for management because of resistance to treatment. 5-flourouracil is an antimetabolite that interferes with DNA synthesis and inhibits RNA formation. We present a 32-year-old female with subungual and periungual warts of the fingers of both hands and first right toe. She was treated with 5-fluorouracil twice daily under occlusion plus 20 percent urea. After a month she presented with grayish transverse melanonychia along and parallel to the lunula with some maceration of the periungal folds. Nail pigmentation may be a consequence of dermal deposition by systemic drugs and less frequently by topical drugs. In this case melanonychia was induced by the topical application of 5-fluorouracil. The brown-grayish pigmentation, with parallel involvement of the lunula of all the nails treated, presented like that induced by systemically administered cytotoxic drugs.



Case report


Figure 1
Figure 1. Grayish transverse melanonychia parallel to the lunula. Second finger of the left hand.

A 32-year-old female with subungual and periungual warts affecting first to forth fingers of both hands and first finger of the left toe, was initially treated with 25 percent podophyllin and salicylic acid twice daily plus curettage with moderate improvement. A month later she was prescribed 5-fluorouracil twice daily under occlusion plus 20 percent urea for the residual warts. After a month she presented with grayish transverse melanonychia along and parallel to the lunula with some maceration of the periungal folds and residual verruca on the second finger of the left hand and on the first toe of the right foot with paronychia and onychomadesis (Figures 1, 2, and 3). She continued treatment with 5-fluorouracil, topical antibiotic, and corticosteroid cream; the warts persisted after another month of treatment. Treatment was withdrawn because of nail pigmentation.


Figure 2Figure 3
Figure 2. Transverse melanonychia and residual wart in the periungal fold.

Figure 3. Grayish transverse melanonychia parallel to the lunula. First finger of the left foot.

Comment

Periungual and subungual warts represent a therapeutic challenge because they are very recurrent and resistant to treatment with keratolytics, cryotherapy, cantharidin, occlusion with duct tape, intra-lesional bleomycin, immunomodulators, or antimetabolites; they may be a cause of permanent nail dystrophy [1, 2].

Melanonychia induced by drugs can be caused by the activation of nail matrix melanocytes. It can present clinically as one or several bands of longitudinal melanonychia, a band of transverse melanonychia, or a diffuse pigmentation of the whole nail plate [3, 4].

Another mechanisms of nail pigmentation related to drugs is the storage within the nail plate of systemic drugs that are excreted via the nail unit. This kind of pigmentation moves distally with nail growth [3, 5].

Melanonychia that affects periungueal folds may be a consequence of dermal deposition of systemic, and less frequently, topical drugs. This pigmentation does not advance as the nail grows and takes several months to decrease after the interruption of therapy or may not disappear completely [3, 4, 5].

Several topical drugs, such as tar and anthralin, may deposit within the superficial layers of the nail plate producing an exogenous brown-black pigmentation. Exogenous pigmentation migrates distally with nail growth and the proximal border is parallel with the cuticle [3, 4].

5-flourouracil is an antimetabolite that irreversibly blocks the enzyme thymidylate synthase and methylation of desoxyuridylic acid into thymidylic acid, interferes in DNA synthesis, and inhibits RNA formation, which results in cell death, especially of cells with high mitotic activity. It acts specifically in the S phase of the cell cycle [6, 7]. It is used topically for the treatment of precancerous conditions of the skin and some forms of non-melanoma skin cancer [6, 7].


Conclusion

In this case melanonychia was induced by the topical application of 5-fluorouracil for the treatment of periungual warts. The brown-grayish pigmentation, with parallel involvement of the lunula of all the nails treated, presented similarly to pigment induced by systemically administered cytotoxic drugs.

References

1. Herschthal J, Mc Leod MP, Zaiac M. Management of Ungual Warts. Dermatol Ther. 2012 Nov; 25(6): 545-50. [PubMed]

2. Patidar S. Combination Treatment of Periungual Warts. J Cutan Aesthet Surg. 2008 Jan; 1(1): 23-4. [PubMed]

3. Piraccini B, Iorizzo M. Drug Reactions Affecting the Nail Unit: Diagnosis and Management. Dermatol Clin 25 (2007) 215-221. [PubMed]

4. Baran R, Laugier P. Melanonychia induced by topical 5-fluorouracil. Br J Dermatol. 1985 May; 112(5):621-5. [PubMed]

5. Mourad YA, Matta-Muallem M, Shamseddine A. Nail toxicity related to taxanes. Dermatol Online J. 2003 Aug; 9(3): 15. [PubMed]

6. Stockfleth E, Kerl H, Zwingers T. Low-dose 5-fluorouracil in combination with salicylic acid as a new lesion-directed option to treat topically actinic keratoses, Histological and clinical study results. Br J Dermatol. 2011 Nov; 165(5): 1101-8 [PubMed]

7. Sargen M, Wanat KA, Jambusaria A. Systemic toxicity from occlusive therapy with topical 5-fluorouracil: a case report and review of the literature. Dermatol Surg. 2012 Oct; 38 (10): 1756-9. [PubMed]

© 2013 Dermatology Online Journal